Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 647, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 23, 2011, 2:13 PM CDT for Simpson County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 2:13 PM CDT (19:13 UTC)
- Expired
- Aug 23, 2011, 2:31 PM CDT
- In force
- 18 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2683 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
101
WUUS54 KJAN 231913
SVRJAN
MSC127-232000-
/O.NEW.KJAN.SV.W.0647.110823T1913Z-110823T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF PINOLA...
* UNTIL 300 PM CDT
* AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SHIVERS. THIS STORM WAS
NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3189 9006 3191 8985 3177 8981 3175 9006
3176 9006
TIME...MOT...LOC 1913Z 349DEG 1KT 3182 8994
$$
BK1 follow-up statement
436 WWUS54 KJAN 231931 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT TUE AUG 23 2011 MSC127-231940- /O.CAN.KJAN.SV.W.0647.000000T0000Z-110823T2000Z/ SIMPSON MS- 231 PM CDT TUE AUG 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SIMPSON COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 3189 9006 3191 8985 3177 8981 3176 9006 TIME...MOT...LOC 1930Z 349DEG 1KT 3182 8994 $$ AEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:10 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 10:10 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CDT TUE AUG 23 2011
.UPDATE...WARM AND HUMID CONDITIONS ARE BEING OBSERVED OVER THE
ARKLAMISS THIS MORNING AS THE ANTICIPATED DRY AIR REMAINS NORTHEAST
OF OUR CWA. DEW POINTS WERE RUNNING A FEW DEGREES WARMER THIS
MORNING THAN EXPECTED AND THE TOTAL BLENDED PW PRODUCT STILL SHOWED
TWO INCH AND GREATER PWS CONTINUING OVER THE SW HALF OF OUR AREA.
ANOTHER WEAK SHORTWAVE WAS NOTED OVER THE OZARKS SPARKING
CONVECTION. THE GFS SIGNIFICANTLY WEAKENS THIS WAVE AS IT DROPS INTO
OUR CWA BY EVENING. THE NAM REMAINED A LITTLE STRONGER WITH THE
FEATURE. HARD TO FIND ANY WEAK FRONTAL BOUNDARY ACROSS OUR CWA THIS
MORNING BUT A SURFACE RIDGE AXIS WAS NOTED STRETCHING INTO OUR
NORTHEAST ZONES FROM THE HIGH CENTERED OVER THE MID ATLANTIC
SEABOARD. WATER VAPOR IMAGERY/RUC ANALYSIS STILL SHOWED NW FLOW
ALOFT OVER OUR CWA AS THE LARGE MID LEVEL HIGH REMAINS OVER THE
SOUTHERN ROCKIES AND SOUTHERN PLAINS REGION. HAVE INCREASED THE AREA
OF POPS TODAY TOWARD THE NORTHEAST TO INCLUDE MOST OF CENTRAL
MISSISSIPPI AS AFTERNOON AND EVENING STORMS LOOK TO DEVELOP OVER THE
SW TWO THIRDS OF THE CWA. LOCAL WET MICRO BURST CHECKLIST SHOWED
GOOD POTENTIAL SO WL CONTINUE MENTION IN HWO TODAY. ELSE...THE HEAT
ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM. /22/
&&
.AVIATION...VFR CONDS TO PERSIST THRU THE AFTN AND INTO THIS
EVENING. SCATTERED SHWRS/TSTMS WILL DEVELOP AFTER 18Z TODAY ALONG
AND WEST OF THE MS RIVER...WITH ISOLD ACTIVITY EXPECTED ACROSS SRN
MS. ELSEWHERE THE CHANCES FOR ANY CONVECTION APPEAR RATHER LIMITED.
SFC WINDS TODAY WILL REMAIN LGT...AND FOR THE MOST PART VRB IN
DIRECTION. GUSTY CONDS/LOW LEVEL TURB CAN BE XPCTD INVOF OF ANY
SHWRS/STORMS. HIGH HEAT AND HUMIDITY CONTINUES TO BE AN ISSUE AND
DENSITY ALTITUDE CHECKS ARE ADVISED. OVRNGT...SHWR ACTIVITY WILL
WANE FOLLOWED BY THE POSSIBILITY OF MVFR VSBY RESTRICTIONS AT
JAN/GLH/HBG 09-13Z. /BK/
&&
.PREV DISCUSSION... /ISSUED 335 AM CDT TUE AUG 23 2011/
SHORT TERM(TODAY THROUGH WEDNESDAY NIGHT)
THE PRIMARY CONCERNS FOR THE SHORT TERM WILL BE THE DRYER AIR COMING
INTO THE REGION FROM THE NORTHEAST...ALONG WITH SUBTLE DISTURBANCES
CROSSING THE REGION IN NORTHERLY FLOW NEAR A DIFFUSED WEAK FRONTAL
BOUNDARY. THIS WILL CONFINED OUR CHANCES OF RAIN GENERALLY SOUTHWEST
OF THE HIGHWAY 49 CORRIDOR FOR TODAY AND THE SOUTHWEST QUARTER OF
THE REGION FOR WEDNESDAY. A BACKDOOR TYPE OF WEAK FRONT AS WELL AS
ITS AFFECT ON NIGHTLY LOWS IN THE EAST HALF OF THE REGION.
LATEST SATELLITE IMAGERY SHOWED THE OLD MEAN RIDGE OVER THE CENTRAL
ROCKIES TO THE SOUTHERN PLAINS...WHICH PUT THE ARKLAMISS REGION
UNDER NORTHWEST FLOW ALOFT. A WEAK DIFFUSED FRONTAL BOUNDARY WAS
OBSERVED ACROSS THE REGION.
FOR TODAY AND TONIGHT...NORTHWEST FLOW REGIME ALOFT WILL CONTINUE
WITH A WEAK DISTURBANCE CROSSING THE REGION FROM THE NORTHWEST. THE
MAIN AXIS OF CONVECTIVELY UNSTABLE AIR WILL BE ALONG AND WEST OF THE
WEAK BOUNDARY...WHICH WILL BRING IT NEAR THE HIGHWAY 49 CORRIDOR.
NATIONAL WRF AND MOST OF THE SHORT TERM MODELS DO NOT SHOW MUCH
ACTIVITY FOR TODAY. THE NAM POPS WERE IN THE 30-40 POPS RANGE. OPTED
TO GO WITH A COMPROMISE OF DRYER GFS AND WETTER NAM POPS WITH THE
BEST LOWER POPS WILL BE GENERALLY ALONG AND WEST OF THE MS RIVER.
THERE WILL BE ENOUGH INSTABILITY FOR A FEW STRONG STORMS GENERALLY
WEST AND SOUTHWEST OF THE WEAK BOUNDARY FOR GUSTY WINDS OF 50 MPH.
WILL MENTION THAT IN THE HWO. WILL CONTINUE HEAT ADVISORY FOR THE
SOUTHWEST HALF UNTIL 7 PM TODAY. EXPECT THE CONVECTIVE ACTIVITY TO
LINGER UNTIL AFTER DARK. HIGHS WILL BE IN THE UPPER 90S TO 100.
FAVORED THE SLIGHTLY WARMER NAM GUIDANCE WITH SOME MINOR ADJUSTMENTS.
LOWS FOR TONIGHT WILL BE IN THE LOWER TO MIDDLE 70S. THE MIDDLE 70S
WILL BE GENERALLY ALONG AND WEST OF HIGHWAY 49.
FOR WEDNESDAY AND WEDNESDAY NIGHT...
THE FRONTAL BOUNDARY WILL WASH OUT AS ANOTHER WEAK DISTURBANCE COMES
DOWN THE REGION. THE BEST PRECIPITABLE WATER WILL BE GENERALLY ALONG
AND WEST OF THE MISSISSIPPI RIVER. SHORT RANGE MODELS DOES NOT SHOW
MUCH EXPECTED SHOWER ACTIVITY FOR THE REGION. SO ADJUSTED CURRENT
FORECAST POPS BY PUTTING ISOLATED POPS IN THE WEST AND
SOUTHWEST...WHERE THE BEST PRECIPITABLE WATER AND INSTABILITY WILL
BE LOCATED. HIGHS WILL BE IN THE UPPER 90S TO AROUND 100...WHICH IS
CLOSE TO GMOS GUIDANCE. HEAT INDEXES WILL BE AROUND 105 TO 110 IN
THE WEST HALF OF THE REGION...WHICH MAY REQUIRE MORE HEAT ADVISORIES
FOR WEDNESDAY. ANOTHER DISTURBANCE WILL APPROACH THE REGION FOR
WEDNESDAY NIGHT...WHICH WILL BRING SOME CONVECTION IN THE
NORTHWEST...WHILE THE DEPARTING DISTURBANCE WILL ALLOW SOME ACTIVITY
TO LINGER IN THE SOUTHWEST. LOWS WILL RANGE FROM THE LOWER TO MIDDLE
70S. WENT CLOSE TO MAV GUIDANCE./17/
LONG TERM...(THURSDAY THROUGH TUESDAY.)
NOT MUCH HAS CHANGED ON THE MED RANGE/LONG TERM AS THE GENERAL
WEATHER FOR OUR AREA LOOKS TO REMAIN HOT/WARM AND MOSTLY PRECIP
FREE. THE PATTERN WILL BE CONTROLLED BY THE LARGE UPPER RIDGE
CENTERED TO OUR WEST WITH THE CWA LOCATED ON THE EASTERN PERIPHERY.
GENERAL NW FLOW WILL PREVAIL WHICH DOES KEEP THE DOOR OPEN FOR SOME
POTENTIAL SURPRISE IN THE PRECIP DEPARTMENT. HOWEVER...MODELS ARE
NOT INDICATING MUCH IN THE WAY OF STORM COMPLEX DEVELOPMENT AS THE
MEAN ATMS MOISTURE WILL BE A BIT LOWER FOR THU/FRI. ACTUALLY...BY
FRI...A WEAK SFC FRONT LOOKS TO PUSH INTO THE AREA. THIS WILL BRING
DRIER AIR INTO THE AREA AND REALLY LIMIT ANY PRECIP POTENTIAL FROM
FRI AFTERNOON THROUGH THE WEEKEND. THIS WEAK FRONT MAY ALSO TAKE THE
EDGE OFF THE REALLY HOT TEMPS. AT THIS TIME...THU LOOKS TO BE VERY
HOT AS THE CWA WILL BE LOCATED IN THE LOW LEVEL THERMAL AXIS JUST
AHEAD OF THE SFC FRONT. DUE TO THIS...WILL FOLLOW THE NAM GUID MORE
WHICH ADVERTISES MORE TRIPLE DIGIT READINGS. BY FRI...THE SFC
FRONTAL FEATURE WILL BE MORE INTO THE CWA AND THE LOW LEVEL THERMAL
AXIS WILL SHIFT SOUTH. EVEN IN THE WAKE OF THE SFC FRONT...WE MAY
SEE READINGS DROP OFF AD BIT...BUT TEMPS WILL REMAIN ABV AVG AND I
HAVE OPTED TO RAISE MAX TEMPS ABV FORECAST GUID VALUES BY SEVERAL
DEGREES FOR ALL OF THE PERIODS SAT-TUE. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 100 75 100 74 / 13 9 10 10
MERIDIAN 99 73 98 70 / 9 9 7 4
VICKSBURG 100 74 100 72 / 26 16 12 13
HATTIESBURG 100 75 100 74 / 19 15 13 12
NATCHEZ 97 75 98 74 / 26 16 17 19
GREENVILLE 100 74 100 75 / 26 16 13 18
GREENWOOD 98 74 99 74 / 13 6 8 15
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
MSZ018-019-034-035-040>043-047>049-053>055-059>065-072>074.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
LAZ007>009-015-016-023>026.
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.
&&
22/BMK/17/CMEHazardous weather outlook, Aug 23, 3:48 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 348 AM CDT TUE AUG 23 2011 MSZ025>033-036>039-044>046-050>052-056>058-066-240900- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER- SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JONES- 348 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL RANGE FROM BETWEEN 100 AND 105 DEGREES THIS AFTERNOON. OTHERWISE...A FEW STRONG THUNDERSTORMS WITH WIND GUSTS OF 50 MPH WILL BE POSSIBLE THROUGH EARLY THIS EVENING...MAINLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>043- 047>049-053>055-059>065-072>074-240900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS- WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS- FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-MARION- LAMAR-FORREST- 348 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM TODAY. HEAT INDEXES WILL RANGE FROM 105 TO 110 DEGREES THIS AFTERNOON. PERSONS ARE URGED TO TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM THE OPPRESSIVE HEAT. OTHERWISE...A FEW STRONG THUNDERSTORMS WITH WIND GUSTS OF 50 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING GENERALLY ALONG AND WEST OF HIGHWAY 49. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 17
In the hours before
Special weather statement, Aug 23, 2:11 PM CDT, 2 minutes before
MSZ062-231940-
LINCOLN MS-
211 PM CDT TUE AUG 23 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT TUE AUG 23 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHEAST OF LOYD STAR AT 211 PM CDT. THE STORM WAS
NEARLY STATIONARY.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN WESTERN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3150 9063 3161 9063 3170 9057 3170 9053
3162 9037 3142 9047
TIME...MOT...LOC 1911Z 029DEG 2KT 3159 9051
BKThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:11 PM CDT | Special Weather Statement | JAN | Lincoln | 29 min |
| Aug 23, 2:16 PM CDT | Special Weather Statement | JAN | Lincoln | 59 min |
| Aug 23, 2:19 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 19 min |
| Aug 23, 2:40 PM CDT | Special Weather Statement | JAN | Hinds | 30 min |
| Aug 23, 2:56 PM CDT | Special Weather Statement | JAN | Bolivar | 29 min |
| Aug 23, 3:00 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| Aug 23, 3:07 PM CDT | Special Weather Statement | JAN | Hinds | 28 min |
| Aug 23, 3:11 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 34 min |
| Aug 23, 3:17 PM CDT | Special Weather Statement | JAN | Hinds | 33 min |
| Aug 23, 3:28 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 47 min |
| Aug 23, 3:40 PM CDT | Special Weather Statement | JAN | Clarke | 45 min |
| Aug 23, 6:00 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.